Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 2, NWS Dodge City, KS

April 15, 2016Morton County, Kansas

NWS Dodge City, KS issued this areal flood warning at Apr 15, 2016, 11:26 PM CDT for Morton County, Kansas. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2016, 11:26 PM CDT (04:26 UTC)
Expired
Apr 16, 2016, 11:30 AM CDT
In force
12 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Morton County, KS

The radar

The Dodge City radar (KDDC), 174 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 12:49 AM CDTFLOOD9 Wnw Wilburton, KSWIDESPREAD FLOODING WAS OCCURRING ACROSS MUCH OF MORTON COUNTY. WATER OVER MANY COUNTY ROADS, INCLUDING HIGHWAY 51. EMERGENCY MANAGEMENT ADVISING NO TRAVEL ACROSS THE COUNTY TONIGHT. POWERLINES WERE REPORTED DOWN IN AREAS ALONG WITH LOOSE CATTLE.
Apr 16, 7:20 AM CDTHEAVY RAIN 6.521 N Elkhart, KSCOCORAHS REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3479 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

728 
WGUS43 KDDC 160426
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT FRI APR 15 2016

KSC129-161630-
/O.NEW.KDDC.FA.W.0002.160416T0426Z-160416T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MORTON KS-
1126 PM CDT FRI APR 15 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR SMALL STREAMS IN...
  MORTON COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1130 AM CDT SATURDAY

* AT 1125 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS WITH HEAVY RAIN OVER THE AREA. THE RAIN WILL CAUSE
  FLOODING. THREE TO FOUR INCHES OF RAIN HAVE FALLEN. MORE HEAVY
  RAIN COULD DEVELOP OVERNIGHT.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ELKHART...RICHFIELD AND WILBURTON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3738 10165 3700 10167 3700 10204 3713 10203
      3738 10185

$$

GERARD

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 15, 6:23 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Apr 15, 6:23 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CDT FRI APR 15 2016

...Updated aviation section...

.SYNOPSIS...
Issued at 1249 PM CDT Fri Apr 15 2016

A large upper level low will amplify and then close off over the
Intermountain west through Sunday. Surface troughing ahead of
this feature will continue to result in ample low level moisture
streaming into western Kansas. A surface dryline was situated just
west of the Colorado state line this afternoon. A surface cold
front will pass across western Kansas Sunday into Monday. By late
Monday into early Wednesday the upper level low is advertised to
be situated over the central plains. Surface high pressure will
edge into western Kansas by Wednesday. By late next week, this
upper level trough will finally move into the eastern United
States and weak upper level ridging will build into the plains. By
next weekend, another deep upper level low may move into the
southwestern United States.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 1249 PM CDT Fri Apr 15 2016

Thunderstorms are expected to develop along the dryline late this
afternoon and then propagate northeastward into western Kansas in
the 00z-04z time frame. Since the Gulf of Mexico is not completely
open for moisture return, some marginal moisture is returning
ahead of the dryline with dewpoints in the lower 50s after daytime
mixing. Although the mean wind vector will only be slightly off
the dryline, some supercell storms are likely initially given
surface based CAPE values of 1500 j/kg and 40 kt bulk shear.
Current thinking is that the tornado threat is low due to marginal
surface based CAPE and high dewpoint depressions. Due to expected
storm rotation, hail to 2 inches in diameter or even larger is
possible with the storms. Thunderstorms are expected to linger
across far western Kansas later tonight and through Saturday, with
the heaviest convection in far western Kansas.

.LONG TERM...(Saturday night through Friday)
Issued at 1249 PM CDT Fri Apr 15 2016

Widespread showers and thunderstorms are still expected Saturday
night into early Monday while gradually shifting eastward.
There is high uncertainty in how fast the upper level system will
shift eastward, leading to strong uncertainty in rainfall amounts.
We still think that there will be widespread 1 to 3" rain totals
with localized heavier amounts. A flood watch was issued along
and east of the 100th meridian. Even though the warm conveyor
belt will shift east of western Kansas by Monday and Tuesday,
scattered showers and thunderstorms can't be ruled out due to the
upper level cold pool and remnant low level moisture. High
temperatures will be held down Saturday by convection with mainly
60s. Temperatures Sunday will depend on how fast the cold front
passes. Highs could be in the 40s in far western Kansas, with 60s
in central Kansas. Lows Saturday and Sunday will be quite mild
over central Kansas and parts of western Kansas due to high
dewpoints, south winds and cloudy skies. Highs Monday and Tuesday
will be on the chilly side in the wake of the cold front with
mostly 50s. Lows could be in the 30s by Tuesday if skies clear.
Upper level ridging will edge into the plains by late next week.
There is a great deal of uncertainty with the large scale pattern
for next weekend. Some of the models develop a large trough in the
western United States, with thunderstorm chances increasing again
over the plains while other model solutions are drier.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri Apr 15 2016

Scattered showers and thunderstorms will bring MVFR to IFR
conditions across the terminals mainly after midnight. Otherwise
expect low to mid level cloudiness to increase this evening with
VFR conditions. Winds will generally be from the southeast around
20 knots gusting to over 25 knots at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  66  51  61 /  80  90 100  90
GCK  53  64  45  54 /  80  90 100  80
EHA  52  64  42  54 /  80  90  80  50
LBL  54  65  46  55 /  80  90 100  70
HYS  54  66  51  61 /  60  90 100 100
P28  57  70  56  66 /  20  70 100 100

&&

.DDC Watches/Warnings/Advisories...
Flood Watch from 1 AM CDT Saturday through Monday morning for
KSZ030-031-045-046-064>066-078>081-088>090.

&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Apr 15, 3:10 PM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT FRI APR 15 2016

KSZ030-031-043>046-061>066-074>081-084>090-162015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
310 PM CDT FRI APR 15 2016 /210 PM MDT FRI APR 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
SOUTHWESTERN KANSAS AFTER 6 PM AND PERSIST THROUGH THE EVENING
WHILE MOVING NORTHEASTWARD. HAIL TO 2 INCHES IN DIAMETER CAN BE
EXPECTED, WITH ISOLATED HAILSTONES AS LARGE AS BASEBALLS. A FEW
TORNADOES ARE ALSO POSSIBLE.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED FROM
SATURDAY THROUGH SUNDAY NIGHT. THE HEAVIER RAIN WILL BE MAINLY
CONFINED TO WESTERN KANSAS SATURDAY, THEN GRADUALLY EXPANDING INTO
CENTRAL KANSAS BY SATURDAY NIGHT AND SUNDAY AND POSSIBLY
INTO EARLY MONDAY. SEE THE FLOOD WATCH (TOPFFADDC) FOR DETAILS.
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN FAR WESTERN KANSAS
SATURDAY AFTERNOON AND EVENING. THESE STORMS COULD BE SEVERE WITH
HAIL AS LARGE AS GOLF BALLS.

HAZARDS WEATHER RISK...

  SATURDAY...
  ELEVATED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

  SUNDAY...
  ELEVATED FLOODING RISK.
  EXTREME LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM ALONG THE COLORADO
STATE LINE AND THEN AS FAR EAST AS LAKIN AND HUGOTON BY 9 PM.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Apr 15, 10:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1006 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     1 ENE JOHNSON CITY      37.58N 101.73W
04/15/2016  E60 MPH          STANTON            KS   PUBLIC

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 15, 10:12 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     HAIL             5 W ULYSSES             37.58N 101.45W
04/15/2016  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 15, 10:13 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             8 SSW ULYSSES           37.47N 101.40W
04/15/2016  E1.75 INCH       GRANT              KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 15, 10:22 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             2 SSW ULYSSES           37.56N 101.37W
04/15/2016  E1.50 INCH       GRANT              KS   TRAINED SPOTTER

&&

NWS DODGE CITY KS
IRIS SYSTEM
Local storm report, Apr 15, 10:24 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT FRI APR 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             ULYSSES                 37.58N 101.36W
04/15/2016  E1.00 INCH       GRANT              KS   EMERGENCY MNGR

&&

NWS DODGE CITY KS
IRIS SYSTEM
Special weather statement, Apr 15, 10:45 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1045 PM CDT FRI APR 15 2016

KSZ062-063-075>077-085>087-160430-
SEWARD KS-FINNEY KS-GRANT KS-GRAY KS-MEADE KS-KEARNY KS-STEVENS KS-
HASKELL KS-
1045 PM CDT FRI APR 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...WESTERN
GRAY...NORTHEASTERN STEVENS...SOUTHEASTERN KEARNY...NORTHERN
SEWARD...NORTHWESTERN MEADE...EASTERN GRANT AND HASKELL COUNTIES
UNTIL 1130 PM CDT...

AT 1044 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 10 MILES SOUTH OF LAKIN TO 7 MILES NORTH OF
RYUS TO 5 MILES EAST OF MOSCOW...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SUBLETTE...SATANTA...PIERCEVILLE...COPELAND...RYUS...PLYMELL...TICE AND
CAVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3763 10114 3783 10129 3795 10061 3736 10050
      3730 10112
TIME...MOT...LOC 0344Z 254DEG 28KT 3760 10106

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:49 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens41 min
Apr 15, 8:31 PM CDTTornado Warning Tornado observedDDCMorton, Stevens24 min
Apr 15, 8:44 PM CDTSevere Thunderstorm WarningDDCMorton46 min
Apr 15, 8:50 PM CDTTornado WarningDDCMorton25 min
Apr 15, 9:09 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton, Stevens51 min
Apr 15, 9:29 PM CDTTornado WarningDDCMorton, Stevens31 min
Apr 15, 9:55 PM CDTSevere Thunderstorm WarningDDCGrant, Stanton, Stevens50 min
Apr 15, 10:02 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton43 min
Apr 15, 10:45 PM CDTSpecial Weather StatementDDCHaskell45 min
Apr 15, 11:51 PM CDTSpecial Weather StatementDDCGray39 min
Apr 16, 12:58 AM CDTFlash Flood WarningDDCMorton8 hr
Apr 16, 2:25 AM CDTFlash Flood WarningDDCHaskell6 hr
Apr 16, 5:50 AM CDTFlash Flood WarningDDCGray, Haskell, Meade6 hr
Apr 16, 7:49 AM CDTFlash Flood WarningDDCFord, Hodgeman6 hr
Apr 16, 12:47 PM CDTSpecial Weather StatementDDCMorton43 min
Apr 16, 1:24 PM CDTAreal Flood WarningDDCFord, Gray, Meade6 hr
Apr 16, 1:42 PM CDTAreal Flood WarningDDCFord, Hodgeman6 hr
Apr 16, 5:29 PM CDTSpecial Weather StatementDDCGrant, Haskell, Stanton, Stevens46 min
Apr 16, 6:18 PM CDTSpecial Weather StatementDDCGrant57 min

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.